Hail, Spencer
- When
- May 1, 2:00 PM CST
- Where
- Spencer County, 2 mi N of Santa Claus
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 38.149, -86.900
There were also wind gusts estimated near 50 mph.
Isolated thunderstorms formed in the warm sector of a weak low pressure center over central Illinois. A few of these storms produced dime to quarter-size hail during the warmest hours of the day, prior to nocturnal cooling.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Isolated thunderstorms formed in the warm sector of a weak low pressure center over central Illinois. A few of these storms produced dime to quarter-size hail during the warmest hours of the day, prior to nocturnal cooling.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 1, 12:19 PM CST, 1 hour 41 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 119 PM CDT SUN MAY 1 2016 .SHORT TERM...(Tonight through Tuesday night) Issued at 119 PM CDT Sun May 1 2016 Convection firing about where expected just before 18z. SPC considering SVR watches for our area. Should be mainly hail or locally damaging wind threat. Decent mid level speed shear exists, but low level shear only marginal. Surface based instability and mid level lapse rates decent. Followed the NAM.Nest for the most part for convective trends through early evening. Overnight, will diminish PoPs over our eastern most areas, dry late tonight. Continue with our chance of showers Monday, best chance southern sections, just a slight chance north given there are still model discrepancies with respect to overall quality moisture. Just slight chance PoPs mainly east 2/3 of the area Monday night through Tuesday. Then the main mid level trof axis should pass SE of the area. Thus will maintain dry Tuesday night. Used a MOS blend with existing numbers for consistency. Overall forecast beyond tonight was an even blend of model output. .LONG TERM...(Wednesday through Sunday) Issued at 119 PM CDT Sun May 1 2016 The the axis of the upper closed low/trough sliding down the western limb of the larger Hudson Bay Low is forecast to be just south of the WFO PAH forecast area by 12z (7am CDT) Wednesday. However, a more intense low/trough extending directly from the Hudson Bay low will slide down with some DPVA supporting some shower activity mainly for our Southwest Indiana, West Kentucky, Southeast Illinois counties for Wednesday. Given the sharp thermal profile, added a differential mention of thunderstorms as well during the afternoon hours. By Wednesday evening, the eastern limb of the dominating High Pressure ridge in the Central U.S. begins capping development and places the WFO PAH area in a period of dry weather through at least early Sunday. The upper air pattern shifts from a brief blocking pattern to a series of differential low pressure centers in the Western and Eastern U.S., as well as the the aforementioned Hudson Bay low. The combination of all of these systems impresses and maintains ridging over the WFO Paducah forecast area. && .AVIATION... Issued at 1213 PM CDT Sun May 1 2016 Large area of CU/Strato-CU over the region with low VFR to MVFR cig conditions. Should continue to see bases rise through the afternoon with modest mixing gradually decreasing coverage as well. SW winds will gradually become W/NW this evening and overnight, with speeds below 10 kts. Scattered showers and storms are expected. Chances are too low to include in the TAFs at this time. Will monitor closely and update as needed. && .PAH Watches/Warnings/Advisories... IL...None. MO...None. IN...None. KY...None. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 155 PM CDT SUN MAY 1 2016 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-021900- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 155 PM CDT SUN MAY 1 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORM WATCH NUMBER 133 IS IN EFFECT UNTIL 8 PM CDT FOR ALL OF SOUTHWEST INDIANA AND MOST OF WEST KENTUCKY, GENERALLY EAST OF THE LAND BETWEEN THE LAKES. DAMAGING WINDS...LARGE HAIL...TORRENTIAL RAINFALL AND DANGEROUS LIGHTNING WILL BE THE PRIMARY HAZARDS. THE THREAT FOR SEVERE WEATHER SHOULD DIMINISH AFTER DARK. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A SMALL CHANCE OF THUNDERSTORMS IS FORECAST FOR WEDNESDAY AFTERNOON. AT THIS TIME, THESE STORMS ARE NOT EXPECTED TO REACH SEVERE LEVELS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON AND EARLY THIS EVENING FOR WEST KENTUCKY AND SOUTHWEST INDIANA. REPORTS OF HAIL...DAMAGING WINDS AND TORRENTIAL RAINFALL ARE ENCOURAGED. SMITH
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
131 PM CDT SUN MAY 1 2016
KYZ009-011915-
CALLOWAY KY-
131 PM CDT SUN MAY 1 2016
...SIGNIFICANT WEATHER ADVISORY FOR CALLOWAY COUNTY UNTIL 215 PM
CDT...
AT 130 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LYNNVILLE...OR 8 MILES WEST OF MURRAY...MOVING EAST AT 30 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MURRAY...HAZEL...NEW CONCORD...HARRIS GROVE AND CROSSLAND.
LAT...LON 3650 8849 3665 8848 3671 8808 3659 8805
3650 8805
TIME...MOT...LOC 1830Z 259DEG 18KT 3656 8847PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
234 PM CDT SUN MAY 01 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM HAIL HAZEL 36.51N 88.33W
05/01/2016 E1.00 INCH CALLOWAY KY PUBLIC
ESTIMATED QUARTER SIZED HAIL AND MINOR FLOODING IN HAZEL
&&
SPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
241 PM CDT SUN MAY 01 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM TSTM WND DMG 6 SW MURRAY 36.55N 88.39W
05/01/2016 CALLOWAY KY EMERGENCY MNGR
3-4 VERY LARGE OAK TREES BROKEN, LAYING TO SE, AT FURCHES
TRAIL AND SILVERLANE RD.
0140 PM TSTM WND DMG 5 SW MURRAY 36.56N 88.38W
05/01/2016 CALLOWAY KY EMERGENCY MNGR
WIRES DOWN AT FURCHES TRAIL ROAD AND MITCHELL STORY ROAD
0150 PM TSTM WND DMG 4 S MURRAY 36.55N 88.32W
05/01/2016 CALLOWAY KY EMERGENCY MNGR
10 INCH DIAMATER TREE BROKEN AT 1066 MIDWAY RD
0150 PM TSTM WND DMG HAZEL 36.51N 88.33W
05/01/2016 CALLOWAY KY EMERGENCY MNGR
TREE BROKEN IN HAZEL AT 5TH AND BARNETT
&&
SPSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
254 PM CDT SUN MAY 1 2016
INZ087-088-012045-
WARRICK IN-SPENCER IN-
254 PM CDT SUN MAY 1 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SPENCER AND EASTERN
WARRICK COUNTIES UNTIL 345 PM CDT...
AT 254 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
DALE...OR 17 MILES EAST OF BOONVILLE...MOVING EAST AT 30 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
SANTA CLAUS...DALE AND GENTRYVILLE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FOR
SOUTHWESTERN INDIANA.
LAT...LON 3808 8677 3809 8707 3820 8707 3820 8679
3818 8679 3818 8680 3814 8680 3812 8679
3812 8681 3811 8679 3810 8679 3810 8677
TIME...MOT...LOC 1954Z 268DEG 20KT 3814 8697The Evansville,IN radar (KVWX), 73 km away, was scanning. The volume nearest the first event began at 19:58 UTC.
2 hail. Local standard time, as filed.
There were also wind gusts estimated near 50 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2016Every state in 2016This day in weather historyWarnings in Indiana, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 626852, 626853.